Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 15, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Mar 17, 2016, 3:15 PM EDT for Franklin County, Middlesex County, Worcester County, Massachusetts. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2016, 3:15 PM EDT (19:15 UTC)
- Expired
- Mar 17, 2016, 4:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
Counties Franklin County, MA, Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 100 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 3:27 PM EDT | NON-TSTM WND DMG | Baldwinville, MA | TREE DOWN ON WIRES ON HIGHLAND AVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
496 WUUS51 KBOX 171915 SVRBOX MAC011-017-027-172000- /O.NEW.KBOX.SV.W.0015.160317T1915Z-160317T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 315 PM EDT THU MAR 17 2016 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS... EASTERN FRANKLIN COUNTY IN WESTERN MASSACHUSETTS... NORTHWESTERN MIDDLESEX COUNTY IN NORTHEASTERN MASSACHUSETTS... * UNTIL 400 PM EDT * AT 315 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROYALSTON...OR NEAR ORANGE...AND WAS MOVING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... FITCHBURG...ORANGE...WESTFORD...GARDNER...ATHOL...PEPPERELL...GROTON... WINCHENDON...LUNENBURG...TOWNSEND...LITTLETON...TEMPLETON...AYER... WESTMINSTER...SHIRLEY...ASHBURNHAM...DUNSTABLE...ASHBY...PHILLIPSTON AND ROYALSTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INDOORS AND STAY AWAY FROM WINDOWS. DRIVERS SHOULD PREPARE FOR LOW VISIBILITY AND AVOID FLOODED ROADS. && LAT...LON 4258 7225 4270 7225 4270 7152 4256 7148 TIME...MOT...LOC 1915Z 267DEG 43KT 4263 7220 $$ FIELD
1 follow-up statement
059
WWUS51 KBOX 171930
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
330 PM EDT THU MAR 17 2016
MAC011-171938-
/O.CAN.KBOX.SV.W.0015.000000T0000Z-160317T2000Z/
FRANKLIN MA-
330 PM EDT THU MAR 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED INTO
WORCESTER COUNTY. THEREFORE THE WARNING FOR FRANKLIN COUNTY HAS
BEEN CANCELLED.
LAT...LON 4258 7219 4269 7210 4270 7152 4256 7148
TIME...MOT...LOC 1928Z 267DEG 43KT 4264 7199
$$
MAC017-027-172000-
/O.CON.KBOX.SV.W.0015.000000T0000Z-160317T2000Z/
WORCESTER MA-MIDDLESEX MA-
330 PM EDT THU MAR 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHWESTERN WORCESTER AND NORTHWESTERN MIDDLESEX COUNTIES...
AT 328 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WINCHENDON...OR 9 MILES WEST OF FITCHBURG...MOVING EAST
AT 50 MPH. A FEW TREES HAVE BEEN REPORTED DOWNED IN WARWICK AND
ORANGE IN ASSOCIATION WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FITCHBURG...WESTFORD...GARDNER...ATHOL...PEPPERELL...GROTON...WINCHENDON...
LUNENBURG...TOWNSEND...LITTLETON...TEMPLETON...AYER...WESTMINSTER...
SHIRLEY...ASHBURNHAM...DUNSTABLE...ASHBY...PHILLIPSTON AND ROYALSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4258 7219 4269 7210 4270 7152 4256 7148
TIME...MOT...LOC 1928Z 267DEG 43KT 4264 7199
$$
FIELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 1:57 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 17, 1:57 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
157 PM EDT THU MAR 17 2016
.SYNOPSIS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS AND
SMALL HAIL WILL BE POSSIBLE BETWEEN 2 AND 8 PM. A POLAR FRONT
FRIDAY WILL BRING ANOTHER ROUND OF SCATTERED SHOWERS ALONG WITH
GUSTY WINDS AND MUCH COLDER WEATHER INTO THE WEEKEND. A STRONG
COASTAL STORM REMAINS POSSIBLE LATE SUNDAY INTO MONDAY ALONG WITH
THE POTENTIAL FOR SIGNIFICANT RAIN AND/OR SNOW.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
***SCATTERED SHOWERS/THUNDERSTORMS WITH GUSTY WINDS AND SMALL
HAIL POSSIBLE THROUGH 8 PM***
2 PM UPDATE...
LEFTOVER FOG ACROSS NANTUCKET IS EXPECTED TO DISSIPATE AND SLIP
EAST BY 4 PM. AN AREA OF SHOWERS WITH POTENTIAL FOR ISOLATED
THUNDER HAS DEVELOPED ACROSS SE MA AIDED BY SOME LOW LEVEL
CONVERGENCE. A MORE GENERAL AREA OF SCT SHOWERS AND ISOLATED TSTMS
WERE AT 145 PM APPROACHING THE BERKSHIRES. RADAR RETURNS INDICATE
THAT ENOUGH MOISTURE TO SUPPORT SCATTERED SHOWERS AS WELL AS
ISOLATED THUNDER THROUGH MUCH OF THE AREA THIS AFTERNOON.
INSTABILITY IS QUITE IMPRESSIVE WITH MID LEVEL LAPSE RATE AT OR
GREATER 8C/KM INDICATED ON SPC MESOANALYSIS PAGE ALONG WITH EVEN
500 J/KG ACROSS WEST CENTRAL AREAS. MUCH OF SOUTHERN NEW ENGLAND
IS FORECAST TO HAVE TOTAL TOTALS APPROACH...IF NOT EVEN EXCEED A
LITTLE...60 WITH A POOL OF -32C TEMPS ADVECTING INTO THE AREA.
DEEP MIXING WILL RESULT IN THE POTENTIAL FOR GUSY WINDS AND SMALL
HAIL. ISOLATED SEVERE CANNOT BE RULED OUT.
TEMPERATURE FORECAST LOOKS FAIRLY GOOD. WILL BE ADJUSTING POPS TO
BE CONSISTENT WITH RADAR TRENDS DURING THE AFTERNOON.
11 AM UPDATE...
AS OF 11 AM...FOG HAD ERODED EVERYWHERE EXCEPT CAPE COD...MARTHAS
VINEYARD...AND NANTUCKET. IT SHOULD CLEAR UP THERE IN THE NEXT
HOUR OR TWO. SUNSHINE WAS THE RULE ACROSS MOST OF THE REGION AND
AS A RESULT...TEMPERATURES WERE ZOOMING INTO THE 50S. WINDS WERE
BEGINNING TO GUST TO 10 TO 20 MPH. HAVE NOT MADE ANY CHANGES TO
THE HIGH TEMPERATURE OR WIND FORECASTS FOR THIS AFTERNOON.
EXPECTING SURFACE TEMPERATURES TO REACH 60 TO 65 AWAY FROM THE
COAST AND WINDS TO GUST TO 20 TO 30 MPH AT TIMES.
THE MAIN CONCERN FOR THE AFTERNOON IS THE FACT THAT THE AIR AT 500
MB...OR 18000 FT...IS -32C. THAT WILL MAKE FOR VERY UNSTABLE
CONDITIONS. DESPITE DRIER DEWPOINTS MIXING DOWN FROM ALOFT...THE
MESOSCALE MODELS ARE FORECASTING THE RAPID DEVELOPMENT OF SHOWERS
BY 17Z OR 1 PM...INCREASING IN COVERAGE AND SPREADING
EASTWARD...THEN EXITING THE COAST BY 23Z/7 PM. A FEW THUNDERSTORMS
ARE EXPECTED. ANY SHOWERS OR THUNDERSTORMS COULD PRODUCE HAIL UP
TO THE SIZE OF DIMES OR NICKELS THIS AFTERNOON DUE TO THE COLD
AIR ALOFT AND MIX DOWN ISOLATED BRIEF WIND GUSTS TO 40 TO 50 MPH.
THE MESOSCALE ANALYSIS PAGE FROM SPC SHOWS 250-500 JOULES/KG OF
CAPE ACROSS THE REGION THIS AFTERNOON.THE STORM PREDICTION CENTER
HAS PORTIONS OF MASSACHUSETTS IN A MARGINAL RISK FOR SEVERE
THUNDERSTORM ACTIVITY...WHICH WOULD MEAN QUARTER SIZE HAIL OR
GUSTS TO 58 MPH. WE ARE EXPECTING MOST ACTIVITY TO REMAIN BELOW
THESE THRESHOLDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
THE BULK OF THE SHOWERS/ISOLATED THUNDERSTORMS SHOULD COME TO AN
END BY LATE EVENING. MAINLY DRY WEATHER EXPECTED FOR THE REST OF
THE NIGHT OTHER THAN A FEW PASSING RAIN/SNOW SHOWERS ALONG THE
EAST SLOPES OF THE BERKSHIRES. LOW TEMPS WILL MAINLY BE IN THE
UPPER 30S TO THE LOWER 40S.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
UPDATED 415 PM
HIGHLIGHTS...
* POLAR FRONT FRI BRINGS SCATTERED RAIN SHOWERS/SQUALLS
* EXTENDED PERIOD OF CHILLY TEMPERATURES FRI NIGHT THRU TUESDAY
* DRY WEATHER FRI NIGHT INTO EARLY SUNDAY
* SIGNIFICANT COASTAL STORM REMAINS POSSIBLE LATE SUNDAY INTO MON
WITH POTENTIAL HEAVY RAIN AND/OR SNOW
OVERVIEW AND MODEL PREFERENCES...
A COMPLEX PATTERN WITH NEAR NEUTRAL TELECONNECTIONS DEFINES THE
MEDIUM RANGE OF THE UPCOMING FORECAST. HOWEVER...ONE COMPONENT
REMAINS PERSISTENT...THAT A CONDUIT FOR COLD AIR DIRECT FROM
HUDSON BAY WILL SPILL INTO THE NE CONUS THROUGH THE WEEKEND. THIS
WILL IMPACT SENSIBLE WX...ANOTHER ROUND OF SHOWERS/SQUALLS
POSSIBLE FOR FRI...COOL TEMPS FOR THE WEEKEND...AND THE COASTAL
STORM WE CONTINUE TO MONITOR SUNDAY NIGHT INTO MON. THEREAFTER...A
ZONAL FLOW PATTERN DEVELOPS...FORCING THE COLD AIR BACK TO THE N.
REGARDING THE POTENTIAL COASTAL STORM. STILL TOO MUCH UNCERTAINTY
TO LEAN DIRECTLY ON ANY ONE TRACK. IN FACT 17.00Z CMC/GFS ARE
PERFECT EXAMPLES OF WHAT COULD HAPPEN IF NO PHASING OCCURS...A
FAST MOVING...AND NOT VERY DEEP RESULTANT LOW PRES. THE
ECMWF/UKMET AND SOME GEFS/ECENS ENSEMBLES ALLOW FOR PHASING OF A
TRAILING ARCTIC WAVE...NEGATIVELY TILTING THE TROUGH...ENHANCING
CYCLOGENESIS AND PULLING THE SYSTEM FURTHER NW. COMPLICATING THE
MATTER IS A MEANDERING BLOCK ACROSS SRN CANADA/NRN PLAINS THAT
COULD SPEED UP/SLOW DOWN THE INITIAL SHORTWAVE MOVING OUT OF THE
PACIFIC. UNTIL THESE FEATURES ARE BETTER RESOLVED...A BLEND OF
AVAILABLE GUIDANCE...WITH MORE WEIGHT ON ENSEMBLES IS FAVORED WITH
THIS UPDATE.
DETAILS...
FRI AND FRI NIGHT...
COLD FRONT WILL CROSS THE REGION LATE FRI. THIS WITHIN A REGIME
OF H5 TEMPS BELOW -30C. CONVERGENCE OF MODEST MOISTURE WILL LEAD
TO SOME SHRA DEVELOPMENT. INVERTED-V PROFILE APPARENT ON BUFKIT
WITH MIXING NOT QUITE AS DEEP AS THU...BUT ENOUGH TO MIX DOWN
30-40 KT MOMENTUM. THEREFORE..ANOTHER RISK FOR SQUALLS WITH SMALL
HAIL/WIND POSSIBLE. IN FACT...IF DYNAMIC COOLING IS STRONG ENOUGH
CHANGE TO SNOW IS POSSIBLE IN SPITE OF SFC TEMPS IN THE 40S AND
50S. BEHIND THE FRONT...STRONG PRES RISES COULD CONTINUE TO
SUPPORT GUSTY WINDS INTO THE OVERNIGHT HOURS...WITH 30-40 MPH
GUSTS POSSIBLE. AMBIENT TEMPS WILL FALL BACK INTO THE 20S...SO
EXPECT WIND CHILLS AS LOW AS THE SINGLE DIGITS. GIVEN THE RISK OF
MIXING TO NEAR 40 KT...A WIND ADVISORY MAY NEED TO BE CONSIDERED.
SAT AND SUN...
HIGH PRES BUILDS ACROSS QUEBEC AND NRN NEW ENGLAND WITH TEMPS
MUCH COOLER THAN LAST. H92 TEMPS SETTLE TO AROUND -4C SAT... AND
-6C ON SUN. THEREFORE...IN SPITE OF THE EXPECTED SUNSHINE...HIGHS
ON THE THE LOW-MID 40S AND LOWS IN THE UPPER TEENS AND 20S ARE
EXPECTED. WHILE THIS IS ACTUALLY STILL CLOSER TO SEASONAL
NORMALS...IT WILL FEEL COLD IN COMPARISON TO LAST WEEKEND
ESPECIALLY.
SUN NIGHT INTO MON...
POTENTIAL COASTAL STORM CONTINUES TO HIGHLIGHT THE MEDIUM RANGE
FORECAST. WHILE WE MIGHT ALL LIKE TO SAY...HERE ARE THE ANSWERS...
IT IS STILL JUST TOO SOON TO NAIL DOWN EXACT SENSIBLE WX DETAILS
AS THE SHORTWAVE ENERGY HAS YET TO BE FULLY SAMPLED BY ONSHORE
REMOTE SENSING NETWORK...AND MODELS CONTINUE TO STRUGGLE WITH THE
BLOCK ACROSS THE NRN CONUS AND SRN CANADIAN PRAIRIE. THE FASTER
CMC/GFS SOLUTION WOULD PRODUCE LESS OVERALL QPF...EVEN THOUGH
THEIR CURRENT PATH IS NEAR OR JUST INSIDE THE 40/70
BENCHMARK...MAINLY BECAUSE THE TROWAL/F-GEN DYNAMICS ARE NOT AS
STRONG. MEANWHILE...THE ECMWF/UKMET ARE STRONGER...BUT POTENTIALLY
TOO CLOSE..FOR THE ERN HALF OF THE REGION. GIVEN THESE
UNCERTAINTIES...AND UNTIL THE PHASING/LACK THEREOF CAN BE BETTER
RESOLVED...HERE ARE THE POTENTIAL IMPACTS.
SNOW/RAINFALL...
A CLOSER PASS MEANS INCREASED RISK FOR OVERALL PRECIPITATION...
HOWEVER IT WOULD INTRODUCE A HIGHER RISK FOR RAIN FOR PORTIONS OF
EASTERN MA...PARTICULARLY THE CAPE/ISLANDS. SHOULD THE LOW PASS
INLAND...HEAVY RAINFALL AND THERE IS AN INCREASED RISK FOR
URBAN/SMALL STREAM FLOODING. A PASS OUT TO SEA...BUT CLOSE ENOUGH
TO THE BENCHMARK...SUGGESTS HIGHER RISK FOR SNOWFALL EVERYWHERE
AS THE H92 0C LINE WOULD REMAIN WELL OFFSHORE AS WELL. IN ANY
SOLUTION...THE SNOWFALL COULD BE RELATIVELY LOW RATIO...HEAVY AND
WET ESPECIALLY CLOSER TO THE COASTLINES...AND WOULD BE PLOWABLE IN
TOTAL AMOUNTS...WITH HIGHER AMOUNTS FARTHER INLAND THANKS TO A
BENT BACK WARM FRONT. AT THIS TIME...QPF TOTALS GENERALLY RANGE
FROM 0.5 INCHES TO AS MUCH AS 1.25.
WINDS...
TYPICAL NOR-EASTER WIND DIRECTION...BUT THE WIND RADII AND
STRENGTH WILL ALSO DEPEND ON TRACK. THERE IS THE RISK FOR STRONG
WINDS AS CURRENT PROJECTS SUGGEST H92 WINDS OF 50 KT AVAILABLE.
WHILE THIS IS MOST LIKELY FOR THE CAPE/ISLANDS...COINCIDENT WITH
THE HIGHEST RISK FOR WET SNOW...AND SHIFT FARTHER INLAND MEANS
THE REST OF MA/RI/CT COULD SEE STRONG WINDS ALONG WITH THE WET
SNOW.
COASTAL FLOODING...
SUN NIGHT THROUGH MON EVENING HIGH TIDES ON THE EAST COAST
/BOSTON/ ARE AROUND 10 FT. NOT ASTRONOMICALLY HIGH. THEREFORE...TO
PRODUCE SURGE/WAVE ACTION HIGH ENOUGH TO PROMOTE A RISK FOR
COASTAL FLOODING WOULD REQUIRE A PASSAGE CURRENTLY PROJECTED BY
THE ECMWF/UKMET. IN ESSENCE A STRONGER/CLOSER PASS...AND EVEN THAT
MAY NOT QUITE MAKE IT GIVEN THE 2.0+ FT SURGE IT WOULD REQUIRE TO
REACH MINOR LEVELS. THE GFS/CMC WOULD BE TOO PROGRESSIVE.
THEREFORE..IT IS A RELATIVELY LOW RISK AT THIS TIME BUT WILL BE
WORTH WATCHING ONCE THE TRACK IS BETTER AGREED UPON.
MON NIGHT INTO TUE...
STRONG NW FLOW FOLLOWS THE LOW PRES PASSAGE REGARDLESS OF THE
TRACK. A BRIEF COOL DOWN WITH COLD WINDCHILLS FOLLOWS.
WED AND THU...
ZONAL FLOW WITH SEVERAL WEAKER SHORTWAVES SUGGEST THE RATHER
ACTIVE PATTERN CONTINUES. HOWEVER...SLIGHT TRAJECTORY SHIFT LOOKS
TO ALLOW MILD TEMPS TO ONCE AGAIN RETURN.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH TONIGHT/...
LINGERING FOG ACK THROUGH 1930Z WITH LIFR/IFR CONDITIONS...THEN
IMPROVING.
OTHERWISE...HIGH CONFIDENCE VFR...EXCEPT BRIEF MVFR CIGS/VSBYS IN
VICINITY OF SHOWERS AND EVEN ISOLATED TSTMS THROUGH 8 PM. HEAVIER
SHOWERS OR TSTMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS TO 40 KT. THERE REMAINS A LOW RISK OF AN ISOLATED 50 KNOT
WIND GUST OR TWO...WITH OR WITHOUT LIGHTNING. OTHERWISE WIND GUSTS
OF 20-30 KT ARE EXPECTED.
TONIGHT...HIGH CONFIDENCE. ANY SCATTERED SHOWERS/ISOLATED
THUNDERSTORMS SHOULD COME TO AN END DURING THE EVENING.
OTHERWISE...MAINLY VFR CONDITIONS.
KBOS TERMINAL...HIGH CONFIDENCE. VFR BUT A LOW RISK A HEAVY
SHOWER OR TSTM WITH SMALL HAIL/GUSTY WINDS SOMETIME BETWEEN 2 PM
AND 8 PM.
KBDL TERMINAL...HIGH CONFIDENCE. VFR BUT A LOW RISK A HEAVY
SHOWER OR TSTM WITH SMALL HAIL/GUSTY WINDS BETWEEN 2 AND 8 PM.
OUTLOOK /FRIDAY THROUGH MONDAY/...
FRIDAY...MODERATE CONFIDENCE.
MAINLY VFR. ALTHOUGH AFTERNOON SHOWERS COULD BRIEFLY REDUCE
CONDITIONS TO MVFR...ALONG WITH GUSTY W WINDS.
SATURDAY AND SUNDAY...HIGH CONFIDENCE.
MAINLY VFR CONDITIONS.
SUN NIGHT INTO MONDAY...LOW CONFIDENCE.
POTENTIAL COASTAL STORM CONDITIONS WITH IFR/ACCUMULATING SNOWFALL
AND OR EVEN HEAVY RAINFALL POSSIBLE. MORE DETAILED INFORMATION
WILL BE FORTHCOMING.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH TONIGHT/...
THIS AFTERNOON AND TONIGHT...MODERATE TO HIGH CONFIDENCE. AREAS
OF FOG WILL CONTINUE TO BURN OFF. MAIN ISSUE BECOMES INCREASING MIXING
THIS AFTERNOON WITH RESULTING NEARSHORE 20 TO 30 KT WIND GUSTS TO
DEVELOP. SCA HEADLINES REMAIN IN EFFECT. IN ADDITION... SCATTERED
SHOWERS/ISOLATED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON
AND EVENING. LOCALLY STRONG WIND GUSTS AND SMALL HAIL ARE POSSIBLE
WITH THIS ACTIVITY...WHETHER OR NOT IT IS ASSOCIATED WITH
LIGHTNING.
OTHERWISE..NEARSHORE WIND GUSTS SHOULD DIMINISH DURING THE
EVENING BUT GUSTS BETWEEN 20 AND 25 KNOTS ARE POSSIBLE FOR THE
OPEN WATERS. SCA HEADLINES REMAIN IN EFFECT FOR THE OUTER-WATERS.
OUTLOOK /FRIDAY THROUGH MONDAY/...
FRIDAY AND FRIDAY NIGHT...HIGH CONFIDENCE.
COLD FRONT CROSSES THE REGION FRIDAY AFTERNOON. STRONG COLD
ADVECTION OVER THE WATERS WILL RESULT IN NORTHWEST WIND GUSTS UP
TO 30 KNOTS DEVELOPING FRIDAY AFTERNOON AND NIGHT. SMALL CRAFT
ADVISORIES ARE LIKELY.
SAT AND EARLY SUNDAY...HIGH CONFIDENCE.
WINDS AND SEAS SLACKEN WITH MAINLY QUIET BOATING WEATHER
EXPECTED. WINDS GRADUALLY SHIFT FROM NW...TO N...TO NE BY SUNDAY.
LATE SUN INTO MON...LOW CONFIDENCE.
POTENTIAL COASTAL STORM. AT LEAST GALE FORCE WINDS...SNOW/RAIN MIX
ARE POSSIBLE ALONG WITH HIGH SEAS. HOW STRONG IT GETS WILL
ULTIMATELY DEPEND ON TRACK.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ230>237-251.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT FRIDAY FOR ANZ250-254>256.
&&
SYNOPSIS...FRANK/DOODY/GAF
NEAR TERM...FRANK/GAF/THOMPSON
SHORT TERM...FRANK
LONG TERM...DOODY
AVIATION...FRANK/DOODY/GAF/THOMPSON
MARINE...FRANK/DOODY/GAF/THOMPSONHazardous weather outlook, Mar 17, 10:26 AM EDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1026 AM EDT THU MAR 17 2016 CTZ002>004-MAZ002>024-026-RIZ001>008-181430- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1026 AM EDT THU MAR 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS EVEN A LOW RISK FOR A VERY LOCALIZED DAMAGING WIND GUST OR TWO. THE MAIN TIME FRAME OF CONCERN IS BETWEEN 2 AND 8 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A COASTAL STORM MAY BRING SIGNIFICANT SNOW POSSIBLY MIXING WITH RAIN TO PORTIONS OF SOUTHERN NEW ENGLAND LATE SUNDAY INTO MONDAY. HOWEVER CONFIDENCE IS LOW ON EXACT DETAILS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-181430- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 1026 AM EDT THU MAR 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LATE FRIDAY AND FRIDAY NIGHT... THERE IS A MODERATE RISK FOR A PERIOD OF NORTHWEST GALE FORCE WIND GUSTS BEHIND A STRONG COLD FRONT LATE FRIDAY INTO FRIDAY NIGHT. SUNDAY NIGHT AND MONDAY... THERE IS A LOW RISK FOR NORTHEAST GALE FORCE WIND GUSTS SOMETIME SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
In the hours before
Special weather statement, Mar 17, 10:03 AM EDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1003 AM EDT THU MAR 17 2016 CTZ002>004-MAZ002>021-026-RIZ001>007-172015- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE... GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD... CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH... FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...FOSTER... SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL... NARRAGANSETT...WESTERLY...NEWPORT 1003 AM EDT THU MAR 17 2016 ...SCATTERED SHOWERS AND THUNDERSTORMS MAY RESULT IN HAIL AND LOCALLY STRONG WIND GUSTS THIS AFTERNOON AND EARLY EVENING... SUNSHINE LATE THIS MORNING AND EARLY THIS AFTERNOON WILL GIVE WAY TO SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD PRODUCE HAIL AND LOCALIZED BRIEF WIND GUSTS TO 40 TO 50 MPH. THERE IS A LOW RISK OF AN ISOLATED DAMAGING WIND GUST OR TWO UP TO 60 MPH. THE MAIN TIME FRAME OF CONCERN IS BETWEEN 2 AND 8 PM THIS AFTERNOON AND EVENING. THOSE WITH OUTDOOR ACTIVITIES PLANNED THIS AFTERNOON AND EVENING SHOULD BE PREPARED FOR THE POTENTIAL FOR LIGHTNING...HAIL...AND BRIEFLY STRONG WIND GUSTS. BE READY TO SHELTER INDOORS IF NECESSARY. FIELD
Special weather statement, Mar 17, 1:42 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EDT THU MAR 17 2016
MAZ020-RIZ007-171815-
SOUTHERN BRISTOL MA-NEWPORT RI-
142 PM EDT THU MAR 17 2016
...ISOLATED THUNDERSTORM DEVELOPING IN SOUTH CENTRAL BRISTOL AND
NORTHEASTERN NEWPORT COUNTIES IN RHODE ISLAND...
AT 139 PM EDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM OVER
PORTSMOUTH...OR NEAR BRISTOL...MOVING EAST AT 30 MPH.
PEA SIZE HAIL...LOCALLY HEAVY DOWNPOURS...AND WINDS GUSTS TO 30 MPH
ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FALL RIVER...DARTMOUTH...PORTSMOUTH...TIVERTON AND WESTPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES.
&&
LAT...LON 4158 7122 4160 7120 4163 7121 4163 7124
4162 7123 4162 7124 4159 7124 4159 7128
4162 7127 4164 7129 4164 7121 4165 7101
4157 7101
TIME...MOT...LOC 1739Z 267DEG 24KT 4161 7126
FIELDSpecial weather statement, Mar 17, 1:51 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
151 PM EDT THU MAR 17 2016
MAZ018-019-171815-
EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
151 PM EDT THU MAR 17 2016
...STRONG THUNDERSTORM IN CENTRAL PLYMOUTH COUNTY...
AT 150 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HANSON...OR 8 MILES NORTHEAST OF BRIDGEWATER...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MARSHFIELD...PEMBROKE...DUXBURY...KINGSTON...HANSON AND HALIFAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
&&
LAT...LON 4202 7062 4204 7066 4202 7068 4200 7064
4200 7062 4199 7063 4201 7069 4200 7071
4202 7090 4208 7090 4211 7067 4209 7064
4205 7066 4205 7064
TIME...MOT...LOC 1750Z 266DEG 24KT 4205 7085
FIELDSpecial weather statement, Mar 17, 2:00 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
200 PM EDT THU MAR 17 2016
MAZ002-008-171845-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
200 PM EDT THU MAR 17 2016
...STRONG THUNDERSTORM HEADING TOWARD FRANKLIN AND NORTHWEST
HAMPSHIRE COUNTIES...
AT 158 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NEW ASHFORD...OR 8 MILES NORTH OF PITTSFIELD...MOVING EAST AT 30 MPH.
CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS TO 40 MPH
ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BUCKLAND...ASHFIELD...CHARLEMONT...HEATH...PLAINFIELD...ROWE AND HAWLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
&&
LAT...LON 4270 7280 4250 7276 4251 7296 4252 7298
4256 7298 4263 7295 4267 7296 4267 7299
4268 7295
TIME...MOT...LOC 1758Z 266DEG 27KT 4257 7322
FIELDSpecial weather statement, Mar 17, 3:02 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
302 PM EDT THU MAR 17 2016
MAZ003-004-026-171945-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-
EASTERN FRANKLIN MA-
302 PM EDT THU MAR 17 2016
...STRONG THUNDERSTORM IN NORTHEAST FRANKLIN COUNTY...MOVING
INTO NORTHERN WORCESTER COUNTY...
AT 259 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ERVING...OR NEAR ORANGE...MOVING EAST AT 45 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...ORANGE...GARDNER...ATHOL...WINCHENDON...LUNENBURG...
TOWNSEND...MONTAGUE...LANCASTER...TEMPLETON...WESTMINSTER...ASHBURNHAM...
HUBBARDSTON...ASHBY...NORTHFIELD...BERNARDSTON...ERVING...PHILLIPSTON AND
GILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
&&
LAT...LON 4272 7216 4270 7167 4252 7169 4252 7251
4270 7253 4272 7225
TIME...MOT...LOC 1859Z 265DEG 44KT 4263 7241
FIELDLocal storm report, Mar 17, 3:06 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
306 PM EDT THU MAR 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM NON-TSTM WND DMG BERNARDSTON 42.67N 72.55W
03/17/2016 FRANKLIN MA AMATEUR RADIO
TREE DOWN ON WIRES ON RIVER STREET. OCCURRED DURING
SHOWER ACTIVITY.
&&
FIELDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 8:53 PM EDT | Small Craft Advisory | BOX | 20 hr | |
| Mar 16, 8:53 PM EDT | Small Craft Advisory for Hazardous Seas | BOX | 6 hr | |
| Mar 16, 11:02 PM EDT | Special Weather Statement | BOX | Franklin, Hampden, Hampshire | 58 min |
| Mar 16, 11:47 PM EDT | Special Weather Statement | BOX | Franklin, Hampden, Hampshire | 43 min |
| Mar 17, 6:00 AM EDT | Dense Fog Advisory | BOX | Essex, Franklin, Hampden, Hampshire, Middlesex, Worcester | 3 hr |
| Mar 17, 1:51 PM EDT | Special Weather Statement | BOX | Plymouth | 24 min |
| Mar 17, 2:00 PM EDT | Special Weather Statement | BOX | Franklin | 45 min |
| Mar 17, 3:45 PM EDT | Special Weather Statement | BOX | Hampden | 45 min |
| Mar 17, 4:12 PM EDT | Special Weather Statement | BOX | Worcester | 48 min |
| Mar 17, 4:21 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Norfolk, Worcester | 23 min |
| Mar 17, 4:30 PM EDT | Small Craft Advisory for Hazardous Seas | BOX | 11 hr | |
| Mar 17, 5:00 PM EDT | Special Marine Warning | BOX | 60 min | |
| Mar 17, 5:07 PM EDT | Special Weather Statement | BOX | Plymouth | 38 min |
| Mar 17, 5:23 PM EDT | Special Weather Statement | BOX | Bristol, Plymouth | 37 min |
| Mar 17, 5:33 PM EDT | Special Marine Warning | BOX | 57 min | |
| Mar 17, 5:45 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 30 min |
| Mar 17, 6:09 PM EDT | Special Weather Statement | BOX | Norfolk | 51 min |
| Mar 17, 6:34 PM EDT | Special Weather Statement | BOX | Barnstable | 56 min |
| Mar 17, 6:36 PM EDT | Special Marine Warning | BOX | 54 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.